Colorado, 2024

Hail in Colorado, May 20, 2024

May 20, 2024 · NWS PUB · 3 events in 1 county or zone

A broad trough moving over southeast Colorado, with enough synoptic forcing, produced some stronger to severe thunderstorms along portions of the I-25 corridor and mainly over El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A broad trough moving over southeast Colorado, with enough synoptic forcing, produced some stronger to severe thunderstorms along portions of the I-25 corridor and mainly over El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 20, 7:44 PM MST, 6 minutes earlier. Its key messages:

  • Showers anticipated along the mountains tonight, with dry conditions expected elsewhere.
  • Mountains showers continue through tomorrow, with isolated to scattered showers possible elsewhere during the afternoon.
  • Isolated to scattered showers/thunderstorms possible from Thu into the holiday weekend, especially across the mountains and Palmer Divide.
  • Increase in fire danger possible Thursday as winds strengthen.
Area forecast discussion, May 20, 7:44 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
844 PM MDT Mon May 20 2024

.KEY MESSAGES...

- Showers anticipated along the mountains tonight, with dry
  conditions expected elsewhere.

- Mountains showers continue through tomorrow, with isolated to
  scattered showers possible elsewhere during the afternoon.

- Isolated to scattered showers/thunderstorms possible from Thu
  into the holiday weekend, especially across the mountains and
  Palmer Divide.

- Increase in fire danger possible Thursday as winds strengthen.

&&

.UPDATE...
Issued at 841 PM MDT Mon May 20 2024

Updated forecast to allow Red Flag Warning to expire on time over
the southeast mountains. Conditions have improved to above
warning thresholds this evening. Winds are expected to continue
to weaken and humidity values are expected to continue to
improve after sunset this evening.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 220 PM MDT Mon May 20 2024

Tonight: Relatively quiet conditions are expected for much of south
central and southeastern Colorado Monday night. Broad troughing will
be in place, and a short wave will eject to the NE over the region
during the evening and overnight hours. Forcing will already be
heightened across the area, and this wave will help it surge during
this period. With the increased synoptic, and orographic, forcing,
showers are expected to blossom across the area, though mostly along
the mountains where forcing will be most focused. Given the
direction of flow, some showers may get pushed off of the higher
terrain and move across the valleys. Otherwise though, dry
conditions are anticipated. Along with all of that though, a dryline
will be sitting across the eastern plains during the evening hours.
While shear and instability would be supportive of organized and
severe thunderstorms, a strong and strengthening cap is expected to
stunt any convective growth, and confidence in any thunderstorm
development remains very low (<19%). If a thunderstorm were to
blossom and become mature, severe weather would be likely, with all
severe modes possible. Looking at temperatures, a relatively warm
and mild night is anticipated given downsloping westerly winds. The
plains will drop into the upper 40s to mid 40s, the valleys cooling
into the 30s, and the mountains sinking into the 20s.

Tomorrow: For Tuesday showery weather continues for portions of the
area. The broad trough will continue to be in place over south
central and southeastern Colorado, keeping the synoptic and
orographic forcing ongoing. This will allow for showers to continue
over the mountains, especially the central mountains, where forcing
will be strongest. Like Monday night, given the direction of the
flow from the southwest, some showers along the higher terrain are
expected to become shoved across the valleys during49 the day. Along
with that, a cold front will be draped across the eastern plains,
generally from El Paso County to the southeast over Prowers/Baca
Counties area. Forcing along this front, and surface upsloping
behind it, is anticipated to aid in additional isolated to scattered
rain shower and thunderstorm development during the afternoon,
though particularly along the Palmer Divide, where surface upsloping
will be greatest. Otherwise, some afternoon clouds and dry
conditions outside of afternoon showers are expected for much of the
region. As for temperatures, a cool down is anticipated given the
front and unsettled pattern overhead. The plains will rise into the
low 70s to low 80s, the valleys reaching into the mid 50s to mid
60s, and the mountains warming into the mid 30s to low 50s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 220 PM MDT Mon May 20 2024

Upper wave moves through the area Tue night, bringing scattered
showers and thunderstorms to mainly the northern half of the
area, along and north of Highway 50. Lack of instability will be
the limiting factor for heavy precip and severe storms Tue
evening, as surface CAPE is less than 500 J/KG across the
eastern plains, though strong shear (0-6km bulk shear is 70 kts)
and dynamic lift with the passing wave could contribute to some
briefly strong storms along the Palmer Divide. Any precip exits
the area by early Wed morning, with sly surface winds already
returning to the plains by Wed afternoon. Very slight chance of
some showers/thunderstorms over the ern mountains and adjacent
plains Wed afternoon as airmass becomes weakly unstable, though
deterministic models have trended drier the past few runs.
Slight mid-level cooling will knock just a couple degf off of
daytime maxes, leaving 60s/70s widespread across the region.
Thursday looks breezy/warmer/drier as low/mid level flow turn
southwesterly ahead of next upper trough sliding eastward into
the nrn Rockies. Again, best upward motion stays mainly north of
the area as wave moves into the nrn plains, with low chances
for convection Fri/Fri evening as weak post-frontal upslope
develops on the plains and some secondary energy slides across.
Temps Thu will climb to well above average levels, falling back
toward seasonal averages Fri.

Still another wave moves by to north during the weekend, and at
least a few 20/12z models hint at the possibility of stronger
convection over the area as low level moisture potentially
sloshes back west on the plains. Still a lot of mesoscale
details to go before latching onto this scenario, so stuck with
NBM pops for now, which keep precip again confined to areas
north of Highway 50 once again, but given the holiday weekend,
situation should be monitored for any increase in rainfall
chances and severe storm potential. Wrn upper ridge then appears
to amplify next week, with a slow warming trend possible, though
northwest upper flow and lingering low level moisture may lead
to some afternoon convection along and east of the mountains
Mon/Tue. Weekend/early next week temps look to say a few degf
above seasonal averages each day, though no extreme heat is
expected.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 536 PM MDT Mon May 20 2024

VFR conditions are expected at all three TAF sites, KCOS, KPUB, and
KALS for the next 24 hours. Gusty southwesterly winds will continue
for the next couple of hours, and will weaken after sunset this
evening. Breezy southwesterly winds will return tomorrow, with gusts
to 35kt at KALS. Some afternoon and evening shower and thunderstorm
activity is likely across the area tomorrow, with the highest
confidence of vicinity showers for KCOS after 21Z tomorrow
afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...EHR
SHORT TERM...SIMCOE
LONG TERM...PETERSEN
AVIATION...EHR
Hazardous weather outlook, May 20, 10:38 AM MST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Mon May 20 2024

COZ058>089-093>099-211745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Mon May 20 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions will exist this afternoon
through early evening across the lower elevations (below 7500
feet) of the Sangre de Cristo and Wet Mountains, and within the
Wet Mountain Valley.

Isolated severe thunderstorms are possible later this afternoon
across portions of the far eastern plains, with storms potentially
producing hail up to 2 inches in diameter, gusty outflow winds
over 60 mph and frequent lightning. Areas most likely for
thunderstorm development will be over Bent, Prowers, and Kiowa
counties. There could also be a thunderstorm or two over the
Palmer Divide and Pikes Peak region, with nickel size hail, gusty
winds to 50 mph and cloud to ground lightning. Snow showers will
increase this afternoon and evening over the higher terrain,
mainly in the central and southwest mountains, and the higher
peaks above 10000 feet could see a few inches of accumulation
through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be an uptick in thunderstorm activity on Tuesday with
some high elevation snow, followed by an overall drier pattern for
southeast Colorado from Wednesday through Sunday. Only light
accumulations are anticipated across the highest elevations,
though the peaks of the central mountains may see 3 to 5 inches of
new snow through Tuesday evening.

Enhanced fire danger is expected for portions of the area on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/27

In the hours before

Special weather statement, May 20, 6:45 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
745 PM MDT Mon May 20 2024

COZ084-085-210215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
745 PM MDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL EL PASO COUNTY
THROUGH 815 PM MDT...

At 745 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Colorado Springs, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado Springs, Black Forest, Peyton, Falcon, Peterson Space Force
Base, and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3879 10469 3887 10483 3913 10473 3913 10451
      3900 10441
TIME...MOT...LOC 0145Z 210DEG 16KT 3888 10472

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mw
Local storm report, May 20, 6:51 PM MST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
751 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Hail             1 N Security            38.76N 104.74W
05/20/2024  M0.75 Inch       El Paso            CO   Public

&&
Local storm report, May 20, 7:07 PM MST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
807 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     Hail             3 SSE Falcon            38.89N 104.59W
05/20/2024  M1.50 Inch       El Paso            CO   Trained Spotter

&&
Local storm report, May 20, 7:09 PM MST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
809 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     Hail             2 WSW Peterson AFB      38.82N 104.74W
05/20/2024  M1.00 Inch       El Paso            CO   Trained Spotter

&&
Special weather statement, May 20, 7:17 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
817 PM MDT Mon May 20 2024

COZ084-085-210245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
817 PM MDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL EL PASO COUNTY
THROUGH 845 PM MDT...

At 816 PM MDT, Doppler radar was tracking a strong thunderstorm near
Falcon, or 16 miles northeast of Colorado Springs, moving northeast
at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eastern Colorado Springs, Peyton, and Falcon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3911 10427 3886 10450 3894 10471 3913 10462
      3913 10432
TIME...MOT...LOC 0216Z 208DEG 17KT 3897 10456

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

mw

The radar

The Pueblo radar (KPUX), 59 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, El Paso

When
May 20, 7:50 PM MST
Where
El Paso County, 0.69 mi N of Security
Measured
0.75 in hail
Reported by
Public
Coordinates
38.760, -104.740

Public reported hail of 0.75 inches in diameter.

Hail, El Paso

When
May 20, 8:07 PM MST
Where
El Paso County, 3.2 mi SSE of Falcon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.890, -104.590

A trained spotter reported hail of 1.5 inches in diameter.

Hail, El Paso

When
May 20, 8:09 PM MST
Where
El Paso County, 1.76 mi WSW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -104.740

A trained spotter reported hail of 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185651, 1185653, 1185654.